Alert archive / Tennessee / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 232, NWS Morristown, TN
NWS Morristown, TN issued this severe thunderstorm warning at Aug 25, 2002, 6:28 PM EDT for Campbell County, Tennessee. It was in force for 32 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 25, 2002, 6:28 PM EDT (22:28 UTC)
- Expired
- Aug 25, 2002, 7:00 PM EDT
- In force
- 32 min
- Issued by
- NWS Morristown, TN
- Area
- Counties, with a storm outline in the text
County Campbell County, TN
The radar
The Knoxville radar (KMRX), 75 km from the middle of the area, began a volume at 22:28 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 25, 6:45 PM EDT | Thunderstorm Wind | Countywide, TN |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 10.5 hours before the alert went out and 221 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1555 J/kg
- Mixed-layer CIN
- -28 J/kg
- Mixed-layer LCL
- 836 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- -59 m²/s²
- 0-3 km storm-relative helicity
- -20 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.6
The text
As transmitted, in the capitals the NWS used until 2016.
837 WUUS54 KMRX 252228 SVRMRX TNC013-252300- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MORRISTOWN TN 627 PM EDT SUN AUG 25 2002 THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CAMPBELL COUNTY IN EAST TENNESSEE * UNTIL 700 PM EDT * AT 622 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS FROM WHITE OAK TO 5 MILES NORTHWEST OF ROYAL BLUE...OR FROM 14 MILES NORTHEAST OF LA FOLLETTE TO 11 MILES EAST OF ONEIDA...MOVING EAST AT 20 MPH. * SEVERE THUNDERSTORMS WILL BE NEAR... JACKSBORO AROUND 645 PM EDT DISNEY AROUND 655 PM EDT THE SEVERE THUNDERSTORMS ARE CAPABLE OF PRODUCING... WINDS UP TO 60 MPH...WHICH COULD PUSH OVER SHALLOW ROOTED TREES AND BREAK TREE LIMBS ABOUT THE SIZE OF YOUR WRIST. HAIL UP TO 1 INCH IN DIAMETER...OR THE SIZE OF QUARTERS. VERY HEAVY RAINFALL WHICH MAY CAUSE LOCALIZED FLOODING. FREQUENT AND DEADLY CLOUD-TO-GROUND LIGHTNING. IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER IN A STRONG BUILDING. LAT...LON 3659 8427 3621 8436 3626 8397 3660 8397 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 25, 3:00 PM EDT, 3 hours 28 minutes earlier.
Area forecast discussion, Aug 25, 3:00 PM EDT, 3 hours 28 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MORRISTOWN TN 300 PM EDT SUN AUG 25 2002 THE FOLLOWING ARE ALL THE FORECAST DISCUSSIONS FROM THE PAST 24 HOURS...WITH THE MOST RECENT ON TOP. THIS PROVIDES A HISTORY OF THE DEVELOPMENT OF THE CURRENT FORECAST. ******************************************************************** AFTERNOON FORECAST DISCUSSION 300 PM EDT SUN AUG 25 2002 MODELS IN DECENT AGREEMENT OVERALL THIS RUN. UPPER LOW TO PARK OVER THE REGION...KEEPING QUITE A BIT OF MOISTURE OVER OUR AREA. HOWEVER...DIFFICULT TO TIME ANY WEAK IMPULSES THAT MAY ENHANCE CHANCES OF PRECIPITATION. PLAN TO KEEP LIKELY POPS CONFINED TO THE NORTH TONIGHT AND THE NORTH AND CENTRAL TOMORROW. OTHERWISE CHANCE POPS THROUGH TUESDAY NIGHT. GUIDANCE TEMPS CLOSE OVERALL AND LOOK REASONABLE FOR LOWS. WILL GENERALLY USE A BLEND FOR HIGHS. PRELIMINARY NUMBERS FOLLOW: CHA 70 86 68 85 / 40 50 30 30 TYS 70 84 68 82 / 50 60 40 40 TRI 66 80 65 79 / 60 60 50 50 OQT 68 83 67 84 / 50 60 40 40 .MRX... NC...NONE. TN...NONE. VA...NONE. ********************************************************************* MORNING FORECAST DISCUSSION (UPDATE) 915 AM EDT SUN AUG 25 2002 SHOWERS AND THUNDERSTORMS MORE NUMEROUS OVER SOUTHERN AND PARTS OF CENTRAL ZONES THAN CURRENT FORECAST. A QUICK LOOK AT THE MODELS INDICATES BETTER CHANCES OF PRECIP SHOULD SHIFT NORTH TODAY. JUST SENT QUICK UPDATE TO RAISE POPS ALL ZONES. ALSO TWEAKED TEMPS IN CENTRAL VALLEY ZONES. ********************************************************************* EARLY MORNING FORECAST DISCUSSION 310 AM EDT SUN AUG 25 2002 MAIN ISSUE THIS FORECAST PERIOD IS PRECIPITATION COVERAGE THROUGHOUT THE NEAR-TERM. MODELS ARE IN GENERAL AGREEMENT WITH THE UPPER AIR FEATURES. UPPER LOW IS STILL PROJECTED TO DEVELOP BY 00Z MONDAY AND DRIFT TOWARD THE SOUTHERN APPALACHIAN REGION. A SERIES OF RELATIVELY VIGOROUS SHORTWAVES WILL ROTATE AROUND THIS FEATURE. ETA TIME HEIGHT DEPICTS A DEEP MOISTURE PROFILE ALONG WITH EPISODIC LIFT ASSOCIATED WITH THE WAVES ROTATING AROUND THE UPPER LOW. AVN PLACES THE BEST MOISTURE TO OUR SOUTH AND EAST ALTHOUGH IT TOO SHOWS EPISODIC LIFT EVENTS THROUGH THE NEAR TERM. AT THIS TIME...TEND TO FAVOR AVN SOLUTION ALTHOUGH THE PROXIMITY OF THE UPPER LOW MAKES ANY SPECIFIC SOLUTION PROBLEMATIC. GENERALLY FAVOR MARGINALLY WARMER NGM MOS GUIDANCE TEMPS. SOMEWHAT COOLER TEMP REGIME IS IN STORE FOR THE UPCOMING WEEK AT ANY RATE. PRELIMINARY TEMPS AND POPS FOLLOW FOR COORDINATION: CHA 89 72 87 68 / 40 30 40 30 TYS 87 70 83 66 / 40 30 40 40 TRI 84 65 79 62 / 30 40 50 40 OQT 87 70 83 66 / 40 30 40 40 LCM ******************************************************************** EVENING FORECAST DISCUSSION (UPDATE) 915 PM EDT SAT AUG 24 2002 MOST OF THE SHOWERS HAVE DIMINISHED OVER THE FORECAST AREA SO HAVE UPDATED FORECAST TO REFLECT THIS CHANGE. AVN MODEL SHOWS CURRENT PRECIP OVER MIDDLE AND WEST TENNESSEE MAY IMPACT THE SOUTHERN VALLEY LATER TONIGHT...SO HAVE LEFT CHANCE PRECIPITATION IN SOUTHEAST TENNESSEE AND SOUTHWEST NORTH CAROLINA COUNTIES. NO OTHER CHANGES.
The office that day
Everything else NWS Morristown, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 25, 4:20 PM EDT | Severe Thunderstorm Warning | MRX | Knox | 25 min |
Nearby
Severe Thunderstorm Warnings in Tennessee, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.